Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 99, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 5, 2012, 3:22 PM EDT for Greene County, Hamblen County, Hawkins County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 3:22 PM EDT (19:22 UTC)
- Expired
- Apr 5, 2012, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Hamblen County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 3:54 PM EDT | TSTM WND DMG | 3 Nw Mohawk, TN | TREES DOWN ON WELCOME GROVE RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 2:21 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608
WUUS54 KMRX 051922
SVRMRX
TNC059-063-073-052000-
/O.NEW.KMRX.SV.W.0099.120405T1922Z-120405T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT THU APR 5 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME WESTERN GREENE COUNTY IN EAST TENNESSEE...
EASTERN HAMBLEN COUNTY IN EAST TENNESSEE...
SOUTHERN HAWKINS COUNTY IN EAST TENNESSEE...
* UNTIL 400 PM EDT
* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RUSSELLVILLE...OR 7 MILES NORTHEAST OF MORRISTOWN...AND MOVING EAST
AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ROGERSVILLE...ST. CLAIR...BULLS GAP...MOHAWK...ROMEO AND MCCLOUD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST
TENNESSEE.
&&
LAT...LON 3642 8294 3620 8291 3620 8329 3628 8330
3626 8328 3629 8325 3631 8327 3635 8326
3638 8329
TIME...MOT...LOC 1921Z 266DEG 12KT 3630 8319
$$
TG1 follow-up statement
949
WWUS54 KMRX 051940
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT THU APR 5 2012
TNC059-063-073-052000-
/O.CON.KMRX.SV.W.0099.000000T0000Z-120405T2000Z/
HAMBLEN TN-HAWKINS TN-GREENE TN-
340 PM EDT THU APR 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EXTREME WESTERN GREENE...SOUTHERN HAWKINS AND EASTERN HAMBLEN
COUNTIES...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BULLS GAP...OR 9 MILES EAST OF MORRISTOWN...MOVING EAST
AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
ST. CLAIR...BULLS GAP...MOHAWK...ROMEO AND MCCLOUD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND MOST OF EAST
TENNESSEE.
&&
LAT...LON 3625 8323 3634 8321 3642 8294 3620 8291
3620 8323
TIME...MOT...LOC 1939Z 266DEG 12KT 3623 8311
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:50 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 5, 1:50 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 150 PM EDT THU APR 5 2012 .AVIATION...CONVECTION WILL BUILD ACROSS THE SOUTHERN APPALACHIAN REGION DURING THE NEXT 12 HOURS AS AN UPPER LEVEL LOW AND ASSOCIATED DEEP MOISTURE PUSH EAST FROM THE OZARKS. FORECAST INCLUDES MVFR VSBY REDUCTION IN RAIN AND FOG FOR MUCH OF THE ACTION WHILE MOVING A LITTLE CLOSER TO IFR CONDITIONS LATER TONIGHT AS THE LOW LEVELS BECOME SATURATED ON A BROADER SCALE. DRIER AIR WILL BUILD IN BEHIND THE STORM SYSTEM ON FRIDAY AROUND 13-15Z ALLOWING A RETURN TO VFR CONDITIONS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Apr 5, 5:09 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 509 AM EDT THU APR 5 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. TD
In the hours before
Local storm report, Apr 5, 1:34 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL NORRIS 36.21N 84.06W
04/05/2012 E0.75 INCH ANDERSON TN PUBLIC
&&
JWINTONLocal storm report, Apr 5, 1:52 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
152 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL LAKE CITY 36.22N 84.16W
04/05/2012 E1.25 INCH ANDERSON TN LAW ENFORCEMENT
&&
JWINTONLocal storm report, Apr 5, 2:21 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
221 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 3 W MAYNARDVILLE 36.25N 83.86W
04/05/2012 E0.88 INCH UNION TN 911 CALL CENTER
DIME TO NICKEL SIZE HAIL.
&&
JWINTONLocal storm report, Apr 5, 2:31 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT THU APR 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 2 S LA FOLLETTE 36.34N 84.13W
04/05/2012 E1.00 INCH CAMPBELL TN LAW ENFORCEMENT
&&
JWINTONSpecial weather statement, Apr 5, 2:39 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 239 PM EDT THU APR 5 2012 TNZ014-015-037-038-051930- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-UNION TN- 239 PM EDT THU APR 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HANCOCK...GRAINGER...SOUTHEAST CLAIBORNE AND EASTERN UNION COUNTIES UNTIL 330 PM EDT... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 12 MPH. OTHER ISOLATED STORMS WERE NOTED WITHIN THE AREA...AND COULD ALSO INTENSIFY. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE... TAZEWELL...BEAN STATION...LUTTRELL...BLAINE...SANDLICK...JOPPA...LONE MOUNTAIN...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER...TREADWAY AND EVANSTON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF EAST TENNESSEE THROUGH 10 PM EDT. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:51 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 39 min |
| Apr 5, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Union | 50 min |
| Apr 5, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 21 min |
| Apr 5, 3:00 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 30 min |
| Apr 5, 3:52 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 23 min |
| Apr 5, 3:55 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins | 50 min |
| Apr 5, 4:21 PM EDT | Flash Flood Warning | MRX | Morgan, Roane | 56 min |
| Apr 5, 4:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 45 min |
| Apr 5, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| Apr 5, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi, Washington | 14 min |
| Apr 5, 5:34 PM EDT | Areal Flood Advisory | MRX | Washington | 56 min |
| Apr 5, 5:44 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Hamilton, Sequatchie | 2 hr |
| Apr 5, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Apr 5, 7:03 PM EDT | Areal Flood Advisory | MRX | Rhea, Roane | 3 hr |
| Apr 5, 7:30 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Unicoi, Washington | 2 hr |
| Apr 5, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon | 28 min |
| Apr 5, 7:52 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.